Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jun 13, 1999, 11:50 PM EDT for Kent County, Michigan. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1999, 11:50 PM EDT (03:50 UTC)
- Expired
- Jun 14, 1999, 12:15 AM EDT
- In force
- 25 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kent County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:00 AM EDT | Thunderstorm Wind | Rockford, MI | Several trees were uprooted by gusty thunderstorm winds and a possible small tornado in Rockford. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 140353 RRA TORGRR MIC081-140415- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 PM EDT SUN JUN 13 1999 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1215 AM EDT * AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 4 MILES NORTH OF EAST GRAND RAPIDS...OR ABOUT 5 MILES NORTHEAST OF GRAND RAPIDS...MOVING NORTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CANNONSBURG AROUND MIDNIGHT EDT GREENVILLE...GRATTAN AROUND 1210 AM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIvECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. TRH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 13, 6:15 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 13, 6:15 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 615 PM EDT SUN JUN 13 1999 ...QUICK UPDATE TO DECREASE POP S OF GRR TONIGHT... RADAR SHOWS VERY LITTLE ACTIVITY SOUTH OF INTERSTATE 94 AT 22Z. THERE IS AN AREA OF SHOWERS/SOME MDT TO HVY RAIN IN AN ARC OVER S CNTL LK MI ASSOC WITH A WAVE ON THE FRONT NEAR SBN. THEN A MORE GENERAL AREA OF SHOWERS OVER CNTL LK MI NORTH OF THE PCPN ASSOC WITH THE WAVE. PRIMARY FRONT AT 22Z EXTENDS FROM NEAR MBS TO NEAR LAN TO NEAR SBN. WITH IR AND WATER VAPOR LOOPS SHOWING JET AND ASSOC SERIES OF SHTWVS OVER IOWA/NE AREA... EXPECT WAVE NEAR SBN TO BECOME PRIMARY WAVE... WHICH WILL BE WEST OF FCST TRACK OF ETA/NGM THIS EVENING. EXPECT FOCUS OF MOST PCPN TO BE NORTH OF THE TRACK OF THIS WAVE. SO... WILL GO WITH OCCASIONAL SHOWERS (EVEN THOUGH SOME DO NOT LIKE OCCASIONAL SHOWER TO IMPLY MORE FORCEFULLY IT WILL NOT BE RAINING MOST OF THE TIME/BUT IT WILL RAIN) OVER THE FROM I-96 NORTH. WILL ONLY HAVE POSSIBLE THUNDERSTORM IN THIS AREA SINCE INSTABLITY MOSTLY GONE AND LDS SHOWING LITTLE ASSOC WITH THIS PCPN AREA NOW. FOR SRN AREA... WILL HAVE SCT SHWRS/TSTMS WITH 40 PCT POP SINCE COULD BE REDEVELOPEMENT OF CONVECTION NEAR FRONT AS WAVE MOVES NORTH OF THIS AREA. WDM .GRR...NONE. WDM
In the hours before
Local storm report, Jun 13, 10:50 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT SUN JUN 13 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM HAMILTON MI WIND DAMAGE
06/13/99 ALLEGAN TRACTOR SALES BUILDING
DESTROYED BY STRONG WINDS.
WDMLocal storm report, Jun 13, 10:50 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT SUN JUN 13 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM HAMILTON MI WIND DAMAGE
06/13/99 ALLEGAN TRACTOR SALES BUILDING
DESTROYED BY STRONG WINDS.
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:31 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 29 min |
| Jun 13, 10:35 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 55 min |
| Jun 13, 11:00 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 20 min |
| Jun 14, 12:24 AM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 51 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.